Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 221, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 16, 2018, 6:10 PM EDT for Lanier County, Lowndes County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 6:10 PM EDT (22:10 UTC)
- Expired
- Aug 16, 2018, 6:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lanier County, GA, Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 10 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1729 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402
WUUS52 KTAE 162210
SVRTAE
GAC173-185-162245-
/O.NEW.KTAE.SV.W.0221.180816T2210Z-180816T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
610 PM EDT THU AUG 16 2018
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northeastern Lowndes County in south central Georgia...
Lanier County in south central Georgia...
* Until 645 PM EDT.
* At 610 PM EDT, a severe thunderstorm was located 7 miles northwest
of Mayday, or 8 miles south of Lakeland, moving northeast at 15
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lakeland, Moody Air Force Base, Meigs, Naylor, Courthouse,
Greenwood, Hansell and Stockton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3087 8297 3087 8298 3086 8300 3085 8301
3085 8309 3083 8309 3087 8320 3115 8311
3115 8304 3118 8305 3118 8301 3117 8297
TIME...MOT...LOC 2210Z 213DEG 12KT 3091 8308
HAIL...<.75IN
WIND...60MPH
$$
32What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:05 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 16, 3:05 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 305 PM EDT Thu Aug 16 2018 .NEAR TERM [Through Tonight]... A weak upper low/upper convergence continues to be analyzed by the models around Mobile, AL which has led to an increase in showers and thunderstorms for areas mostly west of Tallahassee. Hires guidance continues to favor this area for continued development for the rest of the afternoon. This also corresponds to a plume of slightly enhanced PW values, above 2 inches, that is moving in with a southerly flow. In addition, GOES-16 water vapor is showing somewhat of a "gravity wave" moving southeast through central AL out of a decaying MCS. This is enhancing the cumulus field ahead of it as it moves south. It's uncertain what will happen once it reaches the additional moisture and lift in SE AL and the FL Panhandle. It may briefly strengthen a few of the storms before potentially stabilizing it earlier than we would normally expect. Otherwise, the greatest threat from any storms will be heavy rainfall and gusty winds of 30-40mph. Storm should diminish within a few hours of sunset. The rest of the night should be mostly dry but it looks like the open waters and the coast will see an early start to convection once again. Showers could develop again over the waters after midnight and start to move onshore before 8AM. This also may result in a stratus layer impacting areas west of Tallahassee. Lows tonight will be in the lower 70s; maybe a tad or two warmer in the west if the stratus layer develops. .SHORT TERM [Friday Through Saturday Night]... A trough centered from the Tennessee Valley to the Mississippi Delta will maintain a low to mid-level southwest flow across the area. A plume of Precipitable Water (PW) values in excess of 2.0 inches will be present generally northwest of Madison and Taylor counties. Shortwave energy transiting the trough will accentuate precipitation chances, in addition to the sea-breeze circulation, particularly over and northwest of the FL Big Bend where greater synoptic scale lift is modeled. PoPs of 60-70 pct are in place across this area for Friday and Saturday, decreasing to around 30 pct to the southeast. With Mixed Layer (ML) CAPE increasing to around 1.5k J/kg and mid- level winds up to 20 kts on Friday and Saturday, some strong thunderstorm wind gusts are possible both days. High temperatures will range from the mid-80s along the Gulf coast to around 90 inland, which is a couple degrees below normal. .LONG TERM [Sunday Through Thursday]... A similar pattern will be in place from Sunday through Monday with the trough to the west of the area, leading to a continued chance of heavier than normal rainfall. PoPs of 60 pct are in place northwest of the FL Big, decreasing to 30 pct near the Suwanee River. A brief reprieve is possible on Tuesday as the trough lifts northeast and the subtropical ridge builds in. For Wednesday and Thursday, an unseasonably deep longwave trough over the Tennessee Valley may bring a cold front closer to the area, with the potential for heavier than normal rainfall, as well as more organized convection. Temperatures are expected to be near or slightly below average during this period. .AVIATION [Through 18Z Friday]... Scattered to numerous showers and thunderstorms have developed in the western parts of the area, impacting ECP, DHN and ABY right now and staying west of TLH. Have kept prevailing or vicinity showers/ thunder at those terminals and brought the storms back in at TLH in a few hours. Kept VLD dry for the entire TAF period. Storms should dissipate shortly after sunset. Friday should see another early start to convection so introduced a PROB30 for ECP and DHN. Afternoon thunderstorms after 18z are possible again tomorrow. Winds will be light and variable and CIGS will be VFR, outside of any thunderstorms. .MARINE... Southeast winds tonight becoming south on Friday into Friday night 5 to 10 knots. Winds becoming southwest on Saturday through Sunday Night around 10 knots. Seas 1 to feet tonight through Sunday. Winds and seas will be higher near thunderstorms. .FIRE WEATHER... Outside of possible low dispersions across the southeastern Big Bend Friday afternoon, hazardous fire weather conditions are not expected. .HYDROLOGY... The wet pattern across our CWA will continue through the forecast period with the highest PoPs for the western regions. Although we do no expect widespread rain coverage or flooding, additional precipitation in the next few days could lead to river rises. A few rivers are already in action stage, however we do not expect any of them to reach minor flood stage at this time. Nevertheless, localized minor flooding for those flood prone areas is a possibility with slow moving storms that have high rainfall rates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 73 89 74 90 74 / 30 50 20 50 30 Panama City 75 87 76 87 76 / 40 50 30 50 40 Dothan 72 88 72 87 73 / 30 60 30 70 40 Albany 73 90 73 88 73 / 30 60 30 70 30 Valdosta 72 92 73 90 73 / 30 50 20 50 20 Cross City 74 91 74 91 74 / 40 40 10 20 10 Apalachicola 77 87 77 88 77 / 40 30 20 40 30 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...LN SHORT TERM...LF LONG TERM...LF AVIATION...LN MARINE...LF FIRE WEATHER...Pullin HYDROLOGY...DiCatarina
In the hours before
Special weather statement, Aug 16, 2:23 PM EDT, 3 hours 47 minutes before
Special Weather Statement National Weather Service Tallahassee FL 223 PM EDT THU AUG 16 2018 GAZ143-155-156-161915- Miller GA-Decatur GA-Seminole GA- 223 PM EDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DECATUR...SOUTHERN MILLER AND EASTERN SEMINOLE COUNTIES UNTIL 315 PM EDT... At 223 PM EDT, Doppler radar was tracking a strong thunderstorm 10 miles west of West Bainbridge, or 11 miles west of Bainbridge, moving north at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Donalsonville, Bainbridge, Iron City, Brinson, Desser, Hanover, Ausmac, Babcock, Reynoldsville, Lela, Eldorendo, Recovery, Decatur Co A/P, Faceville, Boykin, Cyrene, Sharphagen and Enterprise. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3074 8464 3077 8487 3116 8486 3113 8455 TIME...MOT...LOC 1823Z 187DEG 14KT 3087 8475 32
Special weather statement, Aug 16, 2:39 PM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
139 PM CDT THU AUG 16 2018
ALZ066-068-069-161915-
Dale AL-Houston AL-Geneva AL-
139 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALE...NORTHEASTERN
GENEVA AND NORTHWESTERN HOUSTON COUNTIES UNTIL 215 PM CDT...
At 139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Slocomb, or 11 miles southwest of Dothan, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Daleville, Dothan, Ozark, Fort Rucker, Hartford, Taylor, Midland
City, Slocomb, Newton, Pinckard, Kinsey, Malvern, Clayhatchee,
Grimes, Napier Field, Hollis Dairy Road, Hunt Field, Waterford, Knox
Field and Hendrix Crossroad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3135 8542 3131 8542 3131 8534 3105 8553
3110 8573 3142 8567
TIME...MOT...LOC 1839Z 203DEG 19KT 3116 8560
32Special weather statement, Aug 16, 4:19 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
419 PM EDT THU AUG 16 2018
FLZ029-034-162100-
Inland Dixie FL-Lafayette FL-
419 PM EDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE AND
NORTHEASTERN DIXIE COUNTIES UNTIL 500 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Obrien, or 12 miles northwest of Bell, moving north at
10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hatch Bend, Grady, Fletcher Springs and Guaranto Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2983 8289 2981 8293 2980 8292 2977 8295
2975 8294 2979 8317 3010 8312 3009 8311
3008 8307 3007 8307 3005 8303 3001 8300
2999 8296 2996 8295 2996 8293 2995 8292
2989 8292 2990 8290 2988 8289 2988 8288
TIME...MOT...LOC 2018Z 187DEG 10KT 2988 8301
32Special weather statement, Aug 16, 4:23 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
423 PM EDT THU AUG 16 2018
FLZ019-GAZ159-160-162115-
Madison FL-Brooks GA-Lowndes GA-
423 PM EDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR MADISON...SOUTHWESTERN LOWNDES
AND SOUTHEASTERN BROOKS COUNTIES UNTIL 515 PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm over
Madison, moving north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Madison, Lake Park, Greenville, Lee, Moseley Hall, Twin Lakes,
Hopewell, Cherry Lake, Hamburg, Pinetta, I-75 At Exit 5, Lovett,
Nankin, Empress, Clyattville and Hanson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3063 8318 3063 8329 3062 8327 3059 8326
3055 8326 3052 8324 3049 8325 3047 8323
3026 8330 3026 8341 3028 8347 3030 8347
3030 8356 3033 8365 3077 8358 3069 8316
TIME...MOT...LOC 2023Z 194DEG 13KT 3043 8342
32Special weather statement, Aug 16, 5:24 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
524 PM EDT THU AUG 16 2018
GAZ159-160-162215-
Brooks GA-Lowndes GA-
524 PM EDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND CENTRAL BROOKS
COUNTIES UNTIL 615 PM EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of I-75 At Exit 16, or 7 miles east of Quitman, moving
north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Quitman, Valdosta, Hahira, Moody Air Force Base, I-75 At Exit 16,
Remerton, Morven, Barney, Barretts, Valdosta Regional Airport,
Kinderlou, Nankin, I-75 At Exit 29, Empress, Clyattville, Blue
Springs, I-75 At Exit 22 and I-75 At Exit 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3063 8329 3064 8349 3067 8360 3105 8352
3105 8350 3104 8349 3103 8347 3103 8318
3096 8318
TIME...MOT...LOC 2124Z 194DEG 11KT 3080 8344
32Special weather statement, Aug 16, 6:03 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
603 PM EDT THU AUG 16 2018
GAZ148-160-161-162245-
Berrien GA-Lanier GA-Lowndes GA-
603 PM EDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BERRIEN...
NORTHEASTERN LOWNDES AND LANIER COUNTIES UNTIL 645 PM EDT...
At 603 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Mayday, or 9 miles south of Lakeland, moving
northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lakeland, Ray City, Moody Air Force Base, Meigs, Naylor, Courthouse,
Greenwood, Barretts, Weber, Hansell, Stockton and Teeterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3086 8300 3085 8301 3085 8309 3080 8311
3084 8322 3128 8317 3125 8304 3118 8305
3118 8297 3087 8297
TIME...MOT...LOC 2203Z 202DEG 21KT 3091 8309
32The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:23 PM EDT | Special Weather Statement | TAE | Decatur | 52 min |
| Aug 16, 5:24 PM EDT | Special Weather Statement | TAE | Lowndes | 51 min |
| Aug 16, 6:03 PM EDT | Special Weather Statement | TAE | Lanier | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.